[Year:2019] [Month:April] [Volume:23] [Number:4] [Pages:3] [Pages No:175 - 177]
Background: Drugs including some of the antimicrobial agents (AMAs) can cause mild to severe intensity of hypokalemia, which leads to cardiac, muscular, renal, gastrointestinal, and metabolic manifestations.
Objective: To explore the possible association of AMAs use and the development of hypokalemia as an adverse drug reaction (ADR).
Methodology: Retrospective analysis of spontaneously individual case safety reports (ICSRs) received during January 2015 to September 2017 for any reduction in serum potassium levels following the use of AMAs. Such ICSRs were further analyzed for age, gender, seriousness and severity of hypokalemia, outcome, concomitant drugs, management of hypokalemia, and causality assessment using WHO-UMC causality assessment scale.
Result: Out of total 2,880 spontaneous ICSR, 53 had report title of hypokalemia. In almost half of these (27) ICSRs, AMAs were suspected to induced hypokalemia. Ceftriaxone (24.5%) and azithromycin (10.5%) were most suspected AMAs. Females (74.19%) aged between 21 years and 40 years experienced more AMA induced hypokalemia. The mild, moderate, and severe hypokalemia was present in 53.8%, 40.7%, and 7.4% of ICSRs, respectively. Drug–drug interaction of AMA with either furosemide, hydrocortisone and/or deriphyllin was present in six ICSRs. Causal association of all the ICSRs with AMA induced hypokalemia was possible.
Conclusion: Antimicrobial agents (especially ceftriaxone and azithromycin)-induced hypokalemia alert needs to be investigated. Further, healthcare professionals are advocated to take caution by monitoring serum potassium levels routinely for such patients.